Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Immunology
Volume 2019, Article ID 1625010, 5 pages
https://doi.org/10.1155/2019/1625010
Case Report

Vancomycin-Induced Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Syndrome Masquerading as Elusive Sepsis

Department of Medicine, Rochester General Hospital, Rochester Regional Health System, Rochester, NY 14621, USA

Correspondence should be addressed to Sumon Roy; moc.liamg@or.nomus

Received 21 February 2019; Accepted 25 March 2019; Published 10 April 2019

Academic Editor: Claudio Pignata

Copyright © 2019 Sumon Roy et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We present a unique case of vancomycin-induced drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome masquerading as elusive endocarditis. A 37-year-old female actively using intravenous drugs presented with worsening right upper extremity pain, fever, and chills. Workup revealed methicillin-resistant staphylococcus aureus (MRSA) bacteremia and multiple right-sided septic pulmonary emboli. Echocardiogram was negative for vegetation. Vancomycin was initiated for bacteremia management suspected secondary to right upper extremity abscesses. However, despite resolution of abscesses, fevers persisted, raising suspicion for endocarditis not detected by echocardiogram. On hospital day 25, the patient began showing signs of DRESS syndrome, ultimately manifesting as transaminitis, eosinophilia, and a diffuse, maculopapular rash. Vancomycin was switched to Linezolid and she improved on high dose steroids. The persistent fevers throughout this hospital course were thought to be an elusive endocarditis before DRESS syndrome fully manifested. Although Vancomycin-induced DRESS is uncommon, this case highlights the importance of identifying early signs of significant adverse effects.